Neurontin - anyone else using meds for pain...?

Have a child with SM/Chiari? Share issues unique to children and their caregivers.

Moderator: pmaxwell

Neurontin - anyone else using meds for pain...?

Postby TwinsX2 » Fri Apr 02, 2010 7:55 pm

Joe was decompressed July 2007. No issues since then until February when he started complaining of ithcing hands and feet as he is flicking his fingers together and his toes together. New MRI shows no issues according to his Neurosurgeon. Neurology is consulted and we are on a waiting list for an appt., but in the meantime they want to start him on Neurontin for his 'pain'.

Anyone else have a child on this med? I am not 'for' medication, but I also don't want to NOT treat my child if he needs it. I'm confused.

thoughts?
TwinsX2
 
Posts: 4
Joined: Sat Mar 06, 2010 11:37 am

Re: Neurontin - anyone else using meds for pain...?

Postby chrisw » Sat Apr 03, 2010 2:14 am

I know kids and meds are always scary. Nuerotin is a little dated, lyrica is a more updated version of it. Some of the docs either don't know of Lyrica or feel they are so close that nuerotin works just as well (and is A LOT cheaper)

Sorry I can't help but this is another option to consider (and compare the side effects)

I'm on Lyrica and it helps my "tingles" and "falling asleep feeling" quite a bit. I stayed off of it for a while since the symptoms where not painful, just irritating. After time I tried it and it really seems to help my walking, writing, and even my pain some. It was bad to the point I couldn't quite feel a pencil in my hand, but now I can most of the time. I also feel the pin-prick nuero test more, hiding some of my symptoms, so some Doc's think I might not be as bad off as I really am!
SM, Chiari 0 (Rosner), Diagnosed 8/08 after car accident 6/08, Vitamin D deficent
User avatar
chrisw
 
Posts: 494
Joined: Fri Aug 22, 2008 2:48 pm
Location: Columbia, SC and lots of time near Blacksburg and Smith Mountain Lake in VA

Re: Neurontin - anyone else using meds for pain...?

Postby youngwife » Sat Apr 03, 2010 5:31 pm

Rachael has tried both Lyrica and Neurontin. For her, the Neurontin was a better pain manager, and it didn't hurt her stomach as the Lyrica did.

I don't like pain meds, either, but am so thankful that Rachael has this medication to help her make it through the day, and to occasionally be able to live the life she wants to.


Rebecca
Homeschooling mom to 6 wonderful blessings from the Lord. ~ "Let no corrupt communication proceed out of your mouth, but that which is good to the use of edifying, that it may minister grace unto the hearers." - Ephesians 4:29
User avatar
youngwife
 
Posts: 1198
Joined: Wed Jun 27, 2007 9:36 pm
Location: At home with my children!

Re: Neurontin - anyone else using meds for pain...?

Postby johacas » Mon Apr 05, 2010 7:52 pm

I had my daughter, Cassidy (age 11), on neurontin to try to relieve some headache pain, but she had a tough time with it. She was very sad and spent a lot of time depressed and crying. It didn't help her headaches so we talked to the neurologist and agreed to stop the medication. I would suggest just being sure to watch for different behaviors in your child. Good luck!
johacas
 
Posts: 6
Joined: Tue Mar 02, 2010 8:14 pm

Re: Neurontin - anyone else using meds for pain...?

Postby TwinsX2 » Wed Apr 07, 2010 8:53 am

Thanks for the replies....

We started the neurontin 1 X a day at night for the last 4 nights with the plan of adding a morning dose after his body adjusts to the nighttime dose. The first night he was really dizzy, but that seems to have subsided. He says his hands and feet still 'itch', but I've told him to give it time...

But, last night he woke up in the middle of the night crying with his fingers in his ears saying he couldn't sleep. He was really upset about not being able to sleep...like, irrationally upset about it. But, he calmed down quickly and went back to sleep again for the rest of the night. He's also been getting up earlier than normal. I thought this med was supposed to potentially make him sleepy, not restless...?

I've got a call into his doc to ask about the 'insomnia', but has anyone else experienced something like this?

Does this sound like a neurontin effect?

Thanks!
TwinsX2
 
Posts: 4
Joined: Sat Mar 06, 2010 11:37 am

Re: Neurontin - anyone else using meds for pain...?

Postby Janice » Wed Apr 07, 2010 12:57 pm

I've added a list of side effects at the end. I always experience drowsiness immediately after starting any new med. It seems to last approximately 2 weeks then stops. That said, sometimes there might be side effects that are present but will then go away shortly after starting them. I've gotten use to the drowsiness being a constant w/all new meds. Always contact your doctor for any symptoms of concern, especially those that are bothersome and persistent, or listed as the more serious ones, or as listed below "Get emergency medical help if you have any of these signs of an allergic reaction".

For me, I had to stop Neurontin after getting to 300mg due to severe pain in my gums (lower row). Once I stopped the Neurontin, the pain stopped.

For the severe, nerve related itching, my PCP recommended Benedryl (Neurontin didn't help/relieve it). I started w/25mg's and am currently at 100mg's. She said that Benedryl is one of those meds you can take w/any other meds you might be on. Check w/your son's med prescribing doctor to see if he might be able to try Benedryl. I also use cool cloths on the areas and another med that helps is Voltaren Gel. This itching is like a nightmare, not like any regular itch. Scratching doesn't seem to relieve it. I bought a brush to scratch w/because even taking the Benedryl (cool cloths and gel), the scratching would/does wake me up in the middle of the night. Thankfully, it's not every night but almost, and the brush helps to soothe it so much. The cool and Voltaren gel are soothing also. All things I've listed provide temporary relief, however, there are times when none of the meds, or cool cloth will help. This is also why I bought the brush, I needed relieve somehow.

Take care and I pray your son gets relief.
P.S. The list of side effects are below:
What are the possible side effects of gabapentin?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; fever; swollen glands; painful sores in or around your eyes or mouth; difficulty breathing; swelling of your face, lips, tongue, or throat.

Call your doctor at once if you have any new or worsening symptoms such as: mood or behavior changes, depression, anxiety, or if you feel agitated, hostile, restless, hyperactive (mentally or physically), or have thoughts about suicide or hurting yourself.

Call your doctor at once if you have any of these serious side effects:

■increased seizures;
■fever, chills, body aches, flu symptoms;
■swelling of your ankles or feet;
■confusion;
■rapid back and forth movement of your eyes;
■tremor; or
■easy bruising.

Some side effects are more likely in children taking gabapentin. Contact your doctor if the child taking this medication has any of the following side effects:

■changes in behavior;
■memory problems;
■trouble concentrating; or
■acting restless, hostile, or aggressive.

Less serious side effects may include:

■dizziness, drowsiness, weakness, tired feeling;
■lack of coordination;
■blurred vision;
■nausea, vomiting, stomach pain, loss of appetite;
■diarrhea, constipation;
■dry mouth;
■runny or stuffy nose, sore throat;
■headache;
■sleep problems (insomnia), unusual dreams; or
■acne, mild skin rash.

This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect.
GOD Bless!
Janice

Thoracic: SM T3-T12 / Disc Buldge T7-T9 / Mild Scoliosis
Cervical: SM C2-C6 / DDD / Kyphosis
Hemangioma's: T9-T11 & L4

http://janice-mylifewithsm.blogspot.com/ (Copy & Paste link into your browser)
Janice
 
Posts: 4412
Joined: Wed May 30, 2007 6:44 pm
Location: Escondido, California


Return to Pediatrics

Who is online

Users browsing this forum: No registered users and 6 guests